Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS Northern Indiana

September 4, 2017Branch County, Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Sep 4, 2017, 4:31 PM EDT for Branch County, Hillsdale County, Michigan. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2017, 4:31 PM EDT (20:31 UTC)
Expired
Sep 4, 2017, 5:15 PM EDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Branch County, MI, Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 5:15 PM EDTHAIL 0.51 Ne Moscow, MIHAIL OF 0.25 TO 0.50 INCH DIAMETER OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS53 KIWX 042031
SVRIWX
MIC023-059-042115-
/O.NEW.KIWX.SV.W.0116.170904T2031Z-170904T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
431 PM EDT MON SEP 4 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northern Branch County in southwestern Michigan...
  Northern Hillsdale County in southeastern Michigan...

* Until 515 PM EDT

* At 431 PM EDT, a severe thunderstorm was located near Colon, or 13
  miles west of Coldwater, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Coldwater, Hillsdale, Bronson, Jonesville, Quincy, Union City,
  Litchfield, Girard, Moscow, Batavia, North Adams, Sherwood, Allen,
  South Butler, Matteson Lake, Marble Lake and Hodunk.

This includes Interstate 69 in Michigan between mile markers 10 and
21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4194 8446 4186 8529 4203 8529 4207 8510
      4207 8449
TIME...MOT...LOC 2031Z 257DEG 39KT 4195 8526 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS
2 follow-up statements
711 
WWUS53 KIWX 042052
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
452 PM EDT MON SEP 4 2017

MIC023-059-042115-
/O.CON.KIWX.SV.W.0116.000000T0000Z-170904T2115Z/
Branch MI-Hillsdale MI-
452 PM EDT MON SEP 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN BRANCH AND NORTHERN HILLSDALE COUNTIES...

At 452 PM EDT, a severe thunderstorm was located near Coldwater,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Coldwater, Hillsdale, Jonesville, Quincy, Litchfield, Girard, Moscow,
North Adams, Allen, South Butler and Marble Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4194 8446 4189 8500 4207 8506 4207 8449
TIME...MOT...LOC 2052Z 257DEG 39KT 4200 8496 

HAIL...1.00IN
WIND...60MPH
 
$$

GH
879 
WWUS53 KIWX 042111
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
511 PM EDT MON SEP 4 2017

MIC023-059-042121-
/O.EXP.KIWX.SV.W.0116.000000T0000Z-170904T2115Z/
Branch MI-Hillsdale MI-
511 PM EDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRANCH AND
NORTHERN HILLSDALE COUNTIES WILL EXPIRE AT 515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
southeastern and southwestern Michigan.

LAT...LON 4194 8446 4189 8500 4207 8506 4207 8449
TIME...MOT...LOC 2111Z 257DEG 39KT 4204 8471 

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:02 PM EDT, 29 minutes earlier.

Area forecast discussion, Sep 4, 4:02 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
402 PM EDT Mon Sep 4 2017

.SYNOPSIS...
Issued at 336 PM EDT Mon Sep 4 2017

Severe weather is possible across much of the forecast area late
this afternoon and evening. A line of storms from south central
Lower Michigan extending southeast into central Illinois will
track southeast through the region. Isolated damaging wind gusts
will be the primary threat with some large hail also possible. Much
cooler conditions are expected for the middle of the week, along
for chances of showers, Wednesday into Thursday.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 324 PM EDT Mon Sep 4 2017

Little change with respect to severe storm potential. Convection
beginning to initiate across northeast CWA and will likely begin
to develop farther southwest with time. Upscale growth amid
moderately unstable 2500-3000 j/kg MLCAPE and 35 to 40 kts deep
layer shear should ensue in relatively quick fashion with cold
pool congealment and wind profiles to favor linear modality with
isolated damaging wind gusts the primary threat. A distant
secondary risk for some hail, especially early tied with plume of
7-7.5 c/km mid level lapse rates. Earlier offsets against full
potential insolation with morning convective debris and smoke
layer aloft may prove saving grace for a more widespread/higher
end event. Rapid southeast progression out southeast edge CWA by
02-03 UTC.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 324 PM EDT Mon Sep 4 2017

Multi-spoked upper low to dominate mid week with cooler temps.
Tuesday daytime still likely a lull after extreme sweep out of
airmass and next upstream trof axis and will continue dry for CWA.
However, small chance for showers exist across far
northern/northeast CWA associated with secondary pockets DCVA and
8-8.5 C/km 1000-700 mb lapse rates coincident with wrapped
moisture. Higher chance showers midweek as vortex deepens/moves
southward over Upper Great Lakes. Thereafter, dry period with
gradual thermal moderation into early next week with CWA within
heart of rex ridge between Irma and departed system through the
Lower Great Lakes into New England.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1250 PM EDT Mon Sep 4 2017

VFR with wsw winds gusting 25-30 knots through at least mid
afternoon as boundary layer continues to deepen/destabilize and
flow strengthens in advance of a cold front. This strongly forced
cold front then swings through KSBN 21-22z and KFWA toward 00z.
Thunderstorms will likely accompany the frontal passage, more
scattered/broken near KSBN and likely more organized/linear with
a wind threat (40-60 kts) at KFWA. A brief period of LIFR to IFR
appears likely as this line of convection moves through. Dry/cool
advection post-frontal will provide lighter nw winds and VFR
conditions tonight into Tuesday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Wednesday morning for INZ003.

MI...Beach Hazards Statement through Wednesday morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 11 AM EDT Wednesday for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 4, 5:06 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
506 AM EDT Mon Sep 4 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-050915-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
506 AM EDT Mon Sep 4 2017 /406 AM CDT Mon Sep 4 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are expected late this afternoon and evening. Severe
weather is possible. Damaging straight line winds are the primary
threat but some hail may be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-050915-
La Porte-Berrien-
506 AM EDT Mon Sep 4 2017 /406 AM CDT Mon Sep 4 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon. These storms may be
strong to severe with damaging winds possible.

Dangerous swimming conditions due to high waves and rip currents are
expected at Lake Michigan beaches today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerous swimming conditions due to high waves and rip currents will
continue at Lake Michigan beaches through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-050915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
506 AM EDT Mon Sep 4 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Conditions hazardous to small craft will continue through Wednesday
morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Sep 4, 3:28 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
328 PM EDT MON SEP 4 2017

INZ006-007-MIZ080-081-OHZ001-042000-
Lagrange-Steuben-Branch-Hillsdale-Williams-
328 PM EDT MON SEP 4 2017

...A STRONG THUNDERSTORM WILL AFFECT STEUBEN...EASTERN LAGRANGE...
SOUTHEASTERN BRANCH...SOUTHWESTERN HILLSDALE AND NORTHWESTERN
WILLIAMS COUNTIES...

At 327 PM EDT, a strong thunderstorm was located 8 miles east of
Lagrange, moving east at 50 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Angola, Fremont, Edon, Columbia, Ray, Cambria, California, Camden,
Orland, Montgomery, Clear Lake, York, Flint, Alvarado, Nevada Mills,
Lake Gauge, Brushy Prairie, Pleasant Lake, Golden Lake and Lake
Seneca.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 343 and 357.
 Interstate 69 in Michigan between mile markers 1 and 2.
 Interstate 80 in Indiana near mile marker 128, and between mile
markers 135 and 156.
 Interstate 80 in Ohio between mile markers 0 and 9.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4183 8466 4156 8462 4155 8533 4173 8536
TIME...MOT...LOC 1927Z 263DEG 43KT 4165 8525

NWS
Special weather statement, Sep 4, 4:13 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
413 PM EDT MON SEP 4 2017

MIZ079>081-042045-
Branch-Hillsdale-St. Joseph-
413 PM EDT MON SEP 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH...
NORTHERN BRANCH AND NORTHWESTERN HILLSDALE COUNTIES...

At 412 PM EDT, a strong thunderstorm was located near Colon, or 16
miles west of Coldwater, moving east at 50 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Coldwater, Hillsdale, Jonesville, Quincy, Union City, Litchfield,
Colon, Girard, Leonidas, Sherwood, Allen, Fairfax, South Butler,
Matteson Lake and Hodunk.

This includes Interstate 69 in Michigan between mile markers 12 and
21.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4193 8466 4192 8538 4207 8540 4207 8468
TIME...MOT...LOC 2012Z 264DEG 44KT 4202 8530

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:13 PM EDTSpecial Weather StatementIWXBranch32 min
Sep 4, 5:23 PM EDTSpecial Weather StatementIWXHillsdale22 min
Sep 4, 6:01 PM EDTSpecial Weather StatementIWXHillsdale14 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.